Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 15, NWS Tucson, AZ

May 1, 2008

NWS Tucson, AZ issued this red flag warning at May 1, 2008, 4:36 AM MST. It took effect at May 1, 2008, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2008, 4:36 AM MST (11:36 UTC)
In effect from
May 1, 2008, 11:00 AM MST
Expired
May 1, 2008, 8:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTWC 011136
RFWTWC

RED FLAG WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
436 AM MST THU MAY 1 2008

...RED FLAG WARNING IS IN EFFECT FROM 11 AM MST THIS MORNING TO 8
PM MST THIS EVENING FOR GRAHAM...GREENLEE AND COCHISE COUNTIES
DUE TO STRONG WINDS...LOW HUMIDITIES AND VERY HIGH TO EXTREME FIRE
DANGER RATING...

.GUSTY WINDS CAN BE EXPECTED TO REDEVELOP THIS MORNING IN COCHISE...
GRAHAM AND GREENLEE COUNTIES. VERY DRY AIR WILL REMAIN OVER
ARIZONA AND FIRE DANGER RATINGS REMAIN VERY HIGH TO EXTREME.
THEREFORE...THE FIRE WEATHER WATCH ISSUED EARLIER FOR TODAY HAS
BEEN UPGRADED TO A RED FLAG WARNING FROM LATE THIS MORNING INTO
THIS EVENING.

AZZ146-148-012100-
/O.UPG.KTWC.FW.A.0012.080501T1800Z-080502T0300Z/
/O.NEW.KTWC.FW.W.0015.080501T1800Z-080502T0300Z/
ARIZONA FIRE WEATHER ZONE 146
NORTHERN GREENLEE COUNTY-GRAHAM COUNTY NORTH OF GILA RIVER-
APACHE NF/SAN CARLOS BIA/SDC-ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
436 AM MST THU MAY 1 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING. THIS IS AN UPGRADE OF THE FIRE WEATHER WATCH
PREVIOUSLY IN EFFECT.

THE BACKSIDE OF THE SYSTEM THAT BRUSHED ARIZONA WEDNESDAY
BRINGING GUSTY WINDS WILL CONTINUE TO IMPACT THE AREA TODAY.
EXPECT GUSTY WINDS BY THIS AFTERNOON...WITH THE STRONGEST
SUSTAINED SPEEDS AND GUSTS ACROSS GREENLEE...GRAHAM AND COCHISE
COUNTIES. THESE STRONG WINDS COMBINED WITH A VERY DRY AIR MASS AND
FUELS WILL MAKE FOR HAZARDOUS FIRE WEATHER CONDITIONS TODAY. WINDS
WILL DIMINISH IN SPEED DURING THE EARLY EVENING HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST
ARIZONA.

$$
1 follow-up statement
000 
WWUS85 KTWC 020247
RFWTWC

RED FLAG WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
747 PM MST THU MAY 1 2008

AZZ146-148-020400-
/O.EXP.KTWC.FW.W.0015.000000T0000Z-080502T0300Z/
ARIZONA FIRE WEATHER ZONE 146
NORTHERN GREENLEE COUNTY-GRAHAM COUNTY NORTH OF GILA RIVER-
APACHE NF/SAN CARLOS BIA/SDC-ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
747 PM MST THU MAY 1 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

THE WINDS ACROSS SOUTHEAST ARIZONA HAVE DECREASED CONSIDERABLY
FROM EARLIER IN THE DAY. AS A RESULT...THE RED FLAG WARNING WILL
BE ALLOWED TO EXPIRE AT 8 PM MST THIS EVENING. SOME LOCATIONS WILL
CONTINUE TO EXPERIENCE BREEZY CONDITIONS FOR ANOTHER FEW HOURS...BUT
MOST LOCATIONS WILL BE WELL BELOW CRITERIA NEEDED TO MEET RED
FLAG CONDITIONS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 1, 2:15 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, May 1, 2:15 AM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 AM MST THU MAY 01 2008

.SYNOPSIS...A STORM SYSTEM WILL MOVE THROUGH THE CENTRAL ROCKIES
TODAY RESULTING IN COOLER TEMPERATURES AREAWIDE AND BREEZY TO
LOCALLY WINDY CONDITIONS FOR EASTERN AREAS. THESE COOLER
TEMPERATURES WILL STICK AROUND THROUGH FRIDAY BEFORE WARMER
TEMPERATURES RETURN THIS WEEKEND ALONG WITH HIGH PRESSURE ALOFT.

&&

.DISCUSSION...CURRENT WATER VAPOR IMAGERY DEPICTS UPPER LEVEL LOW
AND ASSOCIATED TROUGHINESS EXTENDING FROM IDAHO SOUTHWARD THROUGH
UTAH AND INTO WESTERN COLORADO. THIS TROUGH WILL SLOWLY PUSH
EASTWARD TODAY RESULTING IN WEST TO NORTHWEST FLOW ALOFT AND MOSTLY
SUNNY SKIES ACROSS SOUTHEAST ARIZONA. PRESSURE GRADIENT WILL
REMAIN TIGHT PARTICULARLY ACROSS GRAHAM...GREENLEE AND COCHISE
COUNTIES WHERE WINDY CONDITIONS ARE EXPECTED ONCE AGAIN TODAY
NEARING WIND ADVISORY CRITERIA IN A FEW LOCALIZED AREAS. THESE WINDY
CONDITIONS WILL COMBINE WITH VERY DRY AIR FOR CONTINUED FIRE WEATHER
CONCERNS. PLEASE SEE FIRE WEATHER DISCUSSION BELOW FOR ADDITIONAL
INFORMATION. COOLER TEMPERATURES ARE EXPECTED TODAY AS WELL WITH
HIGHS NEAR OR SLIGHTLY BELOW NORMAL.

FLAT RIDGING WILL BUILD IN FROM THE WEST FRIDAY AND CONTINUE INTO
THE WEEKEND WITH ONE MORE DAY OF NEAR NORMAL TEMPERATURES FRIDAY
BEFORE WARMING BACK UP ABOVE SEASONAL NORMALS SATURDAY AND SUNDAY.
MEDIUM RANGE GUIDANCE CONTINUES TO LACK RUN TO RUN CONTINUITY EARLY
NEXT WEEK. LATEST 00Z GFS/CANADIAN/ECMWF HAVE SOMEWHAT VARYING
THEMES OF DEVELOPING A TROUGH AND ASSOCIATED UPPER LOW NEAR OR OFF
THE SOUTHERN CALIFORNIA COAST BY MONDAY AND THEN BEING KICKED EAST
ACROSS ARIZONA ON TUESDAY. CONFIDENCE REMAINS LOW AT THIS POINT ON
THIS SOLUTION AND EVEN AS SUCH THERE IS LIMITED MOISTURE TO WORK
WITH. IN ADDITION...WOULD LIKE TO SEE BETTER CONTINUITY BEFORE
MAKING ANY CHANGES TO THE FORECAST WHICH ALREADY HAS PARTLY CLOUDY
SKIES...AFTERNOON BREEZES AND NEAR NORMAL TEMPERATURES.

&&

.FIRE WEATHER...THE BACKSIDE OF THE SYSTEM THAT BRUSHED ARIZONA
WEDNESDAY BRINGING GUSTY WINDS WILL CONTINUE TO IMPACT THE AREA
TODAY. EXPECT GUSTY WINDS BY THIS AFTERNOON...WITH THE STRONGEST
SUSTAINED SPEEDS AND GUSTS ACROSS GREENLEE...GRAHAM AND COCHISE
COUNTIES. WINDS WILL DIMINISH IN SPEED DURING THE EARLY EVENING
HOURS. THE AIR MASS ACROSS THE REGION REMAINED VERY DRY...SO STRONG
WINDS ALONG WITH VERY HIGH TO EXTREME FIRE DANGERS RATINGS HAVE
PROMPTED THE UPGRADE OF THE FIRE WEATHER WATCH TO A RED FLAG WARNING
FOR TODAY. THE RED FLAG WARNING INCLUDES ZONES 146 AND EASTERN
SECTIONS OF 148. SOME RELIEF IN THESE STRONG WINDS CAN BE
ANTICIPATED FRIDAY INTO SATURDAY...BUT THIS WILL BE SHORT LIVED AS
MEDIUM RANGE MODELS INDICATE ANOTHER SYSTEM IMPACTING THE REGION BY
MONDAY.

&&

.AVIATION....EXCEPT FOR SOME WISPS CIRRUS...THE SKY WILL BE CLEAR
OVER THE NEXT 24 HOURS. EXPECT GUSTY WINDS AT THE TERMINAL SITES
AGAIN TODAY...BUT NOT AS STRONG AS ON WEDNESDAY. WINDS WILL DIMINISH
AFT 04Z FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 RED FLAG WARNING FOR FIRE WEATHER ZONE 146 AND EASTERN
   FIRE WEATHER ZONE 148 FROM 11 AM TO 8 PM TODAY.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Apr 30, 8:10 PM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
810 PM MST WED APR 30 2008

AZZ019-030-035-020315-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
810 PM MST WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS ARE EXPECTED TO REDEVELOP BY LATE THURSDAY MORNING IN
COCHISE...GRAHAM AND GREENLEE COUNTIES. VERY DRY AIR WILL REMAIN
OVER ARIZONA AND FIRE DANGER RATINGS REMAIN VERY HIGH TO EXTREME.
THUS...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR LATE THURSDAY
MORNING INTO THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.